New Mexico, 2009

Winter Storm in New Mexico, December 1, 2009

December 1, 2009 · NWS MAF · 3 events in 3 counties and zones

A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 10:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 30, 10:32 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CST MON NOV 30 2009

.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW.

&&

.AVIATION...
WIDESPREAD RAIN MIXED WITH SLEET CURRENTLY MOVING NORTH ACROSS TRANS
PECOS AND PERMIAN BASIN.  SOUTHEAST NEW MEXICO HAS HAD MORE OF A
RAIN/SNOW MIX.  EXPECT PRECIP TO SLOWLY CHANGE OVER TO SNOW DURING
THE NIGHT WITH CONDITIONS WORSENING TO LOW IFR CATEGORY.  DO NOT
EXPECT MUCH IMPROVE UNTIL AFTERNOON AND FROM WEST TO EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

     HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING
     ZONES... ANDREWS...GAINES...LOVING...REEVES COUNTY AND
     UPPER TRANS PECOS.

     WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
     HOWARD...MARTIN...MIDLAND...PECOS...WARD...WINKLER.

&&
Hazardous weather outlook, Nov 30, 1:59 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CST MON NOV 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
259 PM CST MON NOV 30 2009 /159 PM MST MON NOV 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...FAR WESTERN
PERMIAN BASIN AND THE NORTHWESTERN PERMIAN BASIN. SNOW WILL
CONTINUE OVER THE GUADALUPE AND DAVIS MOUNTAINS THIS EVENING...
WHILE A MIXTURE OF SNOW...FREEZING RAIN AND SLEET IS EXPECTED OVER
THE ADJACENT PLAINS. THE PRECIPITATION IS EXPECTED TO TRANSITION
TO SNOW ACROSS THE ABOVE MENTIONED AREAS LATE THIS EVENING.
SNOWFALL AMOUNTS THROUGH TONIGHT WILL BE HEAVIEST ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...WHERE UP TO 8 INCHES OF SNOW
REMAIN POSSIBLE. SNOWFALL AMOUNTS ACROSS THE ADJACENT PLAINS WILL
GENERALLY FALL IN THE 2 TO 4 INCH RANGE THROUGH TONIGHT.

FARTHER EAST ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...A
MIXTURE OF RAIN...SNOW AND SLEET IS EXPECTED THIS EVENING INTO
EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO
TRANSITION TO SNOW LATE TONIGHT...WITH GENERALLY 1 TO 3 INCHES OF
ACCUMULATION EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THE MENTIONED AREA BEGINNING EARLY TUESDAY MORNING.

TRAVEL CONDITIONS WILL LIKELY DETERIORATE ACROSS MUCH OF THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTRY PRECIPITATION WILL CONTINUE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND MUCH OF THE PERMIAN
BASIN ON TUESDAY. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES REMAIN IN EFFECT FOR MUCH OF THE AREA INTO THE LATE
AFTERNOON.

TRAVEL CONDITIONS WILL LIKELY REMAIN POOR ACROSS MUCH OF THE AREA
ON TUESDAY INTO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Guadalupe Mountains of Eddy County

When
December 1, 12:00 AM MST to 7:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
Park/Forest Service
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Two inches of snow accumulated at Queen on 11/30/09, but the two day total was 13 inches of snowfall.

Winter Storm, Eddy County Plains

When
December 1, 12:00 AM MST to 7:00 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Four to eight inches of snow accumulated in and near Carlsbad from 11/30/09 to 12/01/09.

Winter Storm, Northern Lea County

When
December 1, 12:00 AM MST to 7:00 AM MST
Where
Northern Lea County forecast zone
Reported by
Law Enforcement
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Two to four inches of snow fell in and near Tatum from 11/30/09 to 12/01/09 in northern Lea county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208534, 208535, 208536.